Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 19, NWS Pendleton, OR

August 18, 2017

NWS Pendleton, OR issued this red flag warning at Aug 18, 2017, 9:58 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2017, 9:58 AM PDT (16:58 UTC)
Expired
Aug 18, 2017, 10:00 PM PDT
In force
12 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

033 
WWUS86 KPDT 181658
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
958 AM PDT Fri Aug 18 2017

...DRY AND MARGINALLY UNSTABLE CONDITIONS...LOW RELATIVE HUMIDITY
AND BREEZY WINDS IN NORTH CENTRAL AND CENTRAL OREGON TODAY...

.A dry and marginally unstable air mass will reside over the east
slopes of the Oregon Cascades today. Winds will increase and
become breezy this afternoon and evening. The combination of dry
and marginally unstable conditions along with gusty winds will
cause problems for ongoing fires today.

ORZ610-611-639>641-190100-
/O.NEW.KPDT.FW.W.0019.170818T1658Z-170819T0500Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
958 AM PDT Fri Aug 18 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES 610, 611, 639,
640, AND 641...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect until 10 PM PDT this evening. 

* AFFECTED AREA...In Oregon...Fire weather zone 610...611...and
  639 covering the east slopes of the Oregon Cascades and the
  Eastern Columbia River Gorge. Oregon Fire Zone 640 covering the
  Prineville District and the Crooked River Grasslands. Oregon 
  Fire Zones 641 west of Umatilla and Lexington covering the North
  Pole Fire.
 
* TIMING...The air mass will remain dry and marginally unstable
  through the evening hours. The winds will increase this
  afternoon and gusty winds will occur between 3 PM to 8 PM.

* HAINES...Moderate category of 5.

* HUMIDITY...The afternoon relative humidity will range from 8 to
  20 percent with the lowest humidity south of Prineville and
  Madras.

* WINDS...In the Eastern Columbia River Gorge...west winds will
  increase to 15 to 25 mph gusting to 35 mph. Elsewhere...west to
  northwest winds will increase to 8 to 15 mph gusting to 25 mph.

* IMPACTS...Extreme fire behavior can be expected with new or
  ongoing fires. Outdoor burning is not recommended. Travelers
  heading to north central and central Oregon for the solar
  eclipse should be extremely careful and avoid parking in dry
  grass with a hot exhaust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
798 
WWUS86 KPDT 182217
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
317 PM PDT Fri Aug 18 2017

...DRY AND MARGINALLY UNSTABLE CONDITIONS...LOW RELATIVE HUMIDITY
AND BREEZY WINDS IN NORTH CENTRAL AND CENTRAL OREGON TODAY...

.A dry and marginally unstable air mass will reside over the east
slopes of the Oregon Cascades today. Winds have increased and 
will remain breezy this afternoon and evening. The combination of
dry and marginally unstable conditions along with gusty winds 
will cause problems for ongoing fires.

ORZ610-611-639>641-190500-
/O.CON.KPDT.FW.W.0019.000000T0000Z-170819T0500Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
317 PM PDT Fri Aug 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES
610, 611, 639, 640, AND 641...

* AFFECTED AREA...In Oregon...Fire weather zone 610...611...and 
  639 covering the east slopes of the Oregon Cascades and the 
  Eastern Columbia River Gorge. Oregon Fire Zone 640 covering 
  the Prineville District and the Crooked River Grasslands. 
  Oregon Fire Zones 641 west of Umatilla and Lexington covering 
  the North Pole Fire. 

* TIMING...The air mass will remain dry and marginally unstable
  through the evening hours. Gusty winds and low humidity will occur
  between 3 PM to 8 PM.

* HAINES...Moderate category of 5.

* HUMIDITY...The afternoon relative humidity will range from 8 
  to 20 percent with the lowest humidity south of Prineville and 
  Madras.

* WINDS...In the Eastern Columbia River Gorge...west winds 15 to
  25 mph gusting to 35 mph. Elsewhere...west to northwest winds 10
  to 20 mph gusting to 25-30 mph.

* IMPACTS...Extreme fire behavior can be expected with new or 
  ongoing fires. Outdoor burning is not recommended. Travelers 
  heading to north central and central Oregon for the solar 
  eclipse should be extremely careful and avoid parking in dry 
  grass with a hot exhaust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
942 
WWUS86 KPDT 190446
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
946 PM PDT Fri Aug 18 2017


ORZ610-611-639>641-190600-
/O.EXP.KPDT.FW.W.0019.000000T0000Z-170819T0500Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
946 PM PDT Fri Aug 18 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES 610, 611, 639,
640, AND 641...

Temperatures have cooled and relative humidities have increased 
with the loss of daytime heating. Thus the Red Flag Warnings will 
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 9:00 AM PDT, 58 minutes earlier.

Area forecast discussion, Aug 18, 9:00 AM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
900 AM PDT Fri Aug 18 2017

.UPDATE...A flat westerly flow remains over the Pacific Northwest
this morning and water vapor imagery shows a weak cold front draped
across southern British Columbia and the Olympic Peninsula. This
front will cross the area later today with the main impact being
increased pressure gradients along the Cascades. This will bring 15
to 25 mph winds through the Columbia Gorge and Cascade gaps this
afternoon and evening before dying down overnight. Elsewhere, winds
will be 5 to 15 mph. There may be some scattered higher clouds with
the front but have kept mostly clear skies for now. With higher 500
MB heights today, temperatures will be a few degrees warmer than
yesterday with highs in the upper 80s to lower 90s and mainly in the
80s in the mountains. Temperatures this morning were quite cool in
the mountains so have nudged temperatures tonight down closer to
what was seen this morning. Smoke from fires along the Central
Oregon Cascades was significant overnight as fires remained active.
Have expanded the coverage of areas of smoke southward to include La
Pine where the smoke is evident on webcams. Forecast update already
out. Perry

&&

.FIRE WEATHER...A dry westerly flow last night resulted in poor to
moderate humidity recoveries for many areas.  This also brought the
Haines to a moderate category of 5 last night which was problematic
for nearby fires.  It will be another day with afternoon humidities
ranging from 8-20 percent and a Haines of 5.  Another concern will
be the increasing winds this afternoon and evening.  A weak marine
surge will cause winds to increase through the Cascade gaps and the
Eastern Columbia River Gorge where winds will gust to 25-35 mph late
this afternoon.  Winds along the I-84 corridor from Arlington to
Pendleton and down along the Columbia Deschutes Plateau will
increase as well with gusts to 25 mph in some areas.  The duration
of winds and low humidity will be about 2-3 hours that will need to
be monitored closely. Because the weather pattern changes little
from now through the Solar Eclipse, no major changes are expected in
temperatures, humidity, and winds.  Wister

&&

.PREV DISCUSSION... /issued 259 AM PDT Fri Aug 18 2017/

SHORT TERM...Today through Sunday night...A ridge of high pressure
will keep dry and stable conditions with warm temperatures over the
forecast area today. There will be a cold front moving in from the
north by this evening which will bring tightening pressure gradients
and a marine push of cooler air off the Pacific. However, the cool
down will only be slight and the main effects will be breezy to
windy conditions through the Cascade gaps and the Columbia River
Gorge this afternoon and evening. However the winds are neither
expected to reach advisory criteria nor is the combination of wind
and relative humidity expected to reach critical fire weather
levels. A northwest flow aloft will follow behind this cold front
for Saturday and Sunday and temperatures will be several degrees
cooler than today. Temperatures will not change much for the rest of
the short term forecast period with not much change in 850 mb
temperatures or heights. It looks to be dry and stable both Saturday
and Sunday. There will be some increase in clouds late Sunday as
another weak cold front approaches by Sunday night. These clouds
should move out to the east by Monday morning. 88

LONG TERM...Monday through Friday...A weak shortwave trough will be
exiting the forecast area by midday Monday. There could be some
scattered mid/high level clouds around Monday morning, especially
over our southern Washington zones...with clear skies expected
further south over much of eastern Oregon. Depending on how current
wildfires progress, there could also be some patchy smoke in parts
of Central Oregon on Monday. Temperatures will start off in the
upper 40s to 50s most areas Monday morning, before rising into the
80s to lower 90s in the afternoon...winds will be light, less than
10 mph. By Tuesday, the flow turns more southerly in association
with another very weak disturbance. Model guidance indicates some
marginal instability, mainly over Central Oregon and the southern
Ochoco-John Day highlands. Latest guidance seems to be keeping most
of the potential t'storm activity further south Tuesday
aftn/eve...but for now followed the previous forecast to indicate a
slight chance of t'storms over the above mentioned areas. The
remainder of the forecast area remains dry on Tuesday, with very
warm temperatures. Highs will reach the lower to mid-90s in the
valleys/basins, with 80s in the mountains. Heights begin to fall on
Wednesday as the next, more amplified trough approaches the Pacific
Northwest. Models are indicating higher levels of moisture and
instability over the eastern half of the CWA on Wednesday. As this
system moves through, expect a chance of showers, with a slight
chance of t'storms, again mainly over the eastern half of the CWA. A
few showers and perhaps a t'storms or two could linger into Thursday
as the main trough axis and associated frontal boundary move
through. Westerly winds are also likely to increase (becoming
breezy) as cold air advection develops, along with tightening
pressure gradients. Temperatures will be 5-10 degrees cooler on
Thursday. For next Friday, the latest guidance is in fairly good
agreement that the aforementioned trough will swing quickly
eastward...leaving our forecast area under basically a zonal,
westerly flow. This should mean dry, but continued cooler weather.
Highs will only reach the lower to mid-80s...except 70s mountains.
Overnight lows could dip into the 40s and lower 50s areawide. 77

AVIATION...12z TAFS...VFR conditions are forecast to continue
through the next 24 hours at all taf sites. Skies will remain mostly
clear and winds will be AOB 12 kts through the morning hours.
Westerly winds may increase to between 10-20 kts this afternoon,
especially at KDLS, KRDM, KBDN and KPDT. Winds will then generally
decrease back below 12 kts into the overnight hours. There could
also be some patchy smoke around at times, but will keep vis above
7SM for now at all sites. 77 A dry westerly flow last night resulted
in poor to moderate humidity recoveries for many areas.  This also
brought the Haines to a moderate category of 5 last night which was
problematic for nearby fires.  It will be another day with afternoon
humidities ranging from 8-20 percent and a Haines of 5.  Another
concern will be the increasing winds this afternoon and evening.  A
weak marine surge will cause winds to increase through the Cascade
gaps and the Eastern Columbia River Gorge where winds will gust to
25-35 mph late this afternoon.  Winds along the I-84 corridor from
Arlington to Pendleton and down along the Columbia Deschutes Plateau
will increase as well with gusts to 25 mph in some areas.  The
duration of winds and low humidity will be about 2-3 hours that will
need to be monitored closely. Because the weather pattern changes
little from now through the Solar Eclipse, no major changes are
expected in temperatures, humidity, and winds.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  89  57  86  60 /   0   0   0   0
ALW  92  62  87  63 /   0   0   0   0
PSC  93  58  89  57 /   0   0   0   0
YKM  92  55  88  59 /   0   0   0   0
HRI  92  58  89  59 /   0   0   0   0
ELN  87  59  83  59 /   0   0   0   0
RDM  91  47  84  49 /   0   0   0   0
LGD  90  51  83  54 /   0   0   0   0
GCD  90  50  85  51 /   0   0   0   0
DLS  89  60  87  62 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

83/77/77/85

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.